Winter Weather, Garrett
- When
- February 7, 4:00 AM EST to 11:00 PM EST
- Where
- Garrett forecast zone
- Reported by
- Public
A total of 4 to 6 inches of snow was reported, with the higher total reported at Swanton via social media.
Low pressure developed along a nearly stationary boundary draped across the Central Appalachians, and then lifted across the Mid-Atlantic states on February 7th. The storm system brought rain initially on the 6th, but cold air filled in quickly behind the departing surface low during the nighttime hours, leading to a brief period of mixed precipitation, and then finally a change to all snow.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Low pressure developed along a nearly stationary boundary draped across the Central Appalachians, and then lifted across the Mid-Atlantic states on February 7th. The storm system brought rain initially on the 6th, but cold air filled in quickly behind the departing surface low during the nighttime hours, leading to a brief period of mixed precipitation, and then finally a change to all snow. Snow was most widespread during the morning hours, before tapering to more scattered snow showers outside of the ridges during the afternoon. Snow finally ended in the higher elevations during the evening/overnight hours leading into February 8th.
With the associated upper trough taking on a negative tilt, and with support from coupled jets aloft and strong cold advection, snowfall rates were sufficient to produce several inches of accumulation across much of the forecast area. This system was thus the most significant winter storm of the 2019-2020 season for the NWS Pittsburgh area of responsibility.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Feb 7, 3:20 AM EST, 40 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
320 AM EST Fri Feb 7 2020
.SYNOPSIS...
Snow is expected today with crossing low pressure. Scattered snow
showers should then continue through Saturday with another, weaker,
area of low pressure.
&&
.NEAR TERM /THROUGH TODAY/...
A digging upper trough is progged to approach and cross the region
today. A developing sfc low in response to the approaching trough,
is expected to track across VA to Ern PA through the day. Increasing
divergence/lift with a jet ahead of the trough, should result in a
band of moderate snow around the time of the morning commute. Snow
should continue through much of the day as the trough crosses and the
low moves NE, though intensity should be much lighter in the
afternoon than the morning as the best divergence aloft shifts east.
Generally expecting 2 to 4 inches of snow for most of the area, with
higher amounts in the ridges E-SE of PIT where upslope should
enhance snow amounts. Trended snowfall amounts up with more agreement
in the guidance. A tight pressure gradient on the wrn side of the
low should result in gusty w-nw wind, with the highest gusts up to 40
mph in the ridges.
Temperatures should fall early this morning, and remain nearly
steady through the day in cold advection.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Scattered snow showers (more numerous in the ridges) should continue
through tonight under broad upper troughing and upslope flow, though
wind direction from the west is less than optimal for significant
accumulation in the higher terrain.
Another shortwave in the broad upper trough, and its associated weak
sfc low, is expected to cross the area Saturday and Saturday evening,
with scattered snow showers continuing. Mainly dry weather should
briefly return Sunday as sfc high pressure builds in.
Another shortwave is progged to track east from the Upper Midwest
Sunday night, with the associated sfc low and cold front approaching
the Great Lakes and Upper OH Valley regions toward morning. Model
soundings and critical thicknesses indicate a rain/snow mix at precip
onset, with mainly snow N of I 80. Warm advection ahead of the trough
should result in a change-over to mainly rain through the night.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Rain, possibly mixed with snow N of I 80, should continue Monday as
the trough and sfc cold front cross the region. Model ensembles
indicate broad upper troughing should then persist across the region,
with periodic precip chances continuing. Temperatures are expected to
average a few degrees above seasonable levels.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Snow on the backside of deepening low pressure moving up the coast
will result in IFR/sub IFR cig and vis restrictions for the majority
of the TAF period. The most likely period for LIFR/VLIFR will be
during the early morning hours when moisture depth through the
dendritic growth zone is maximized in conjunction with synoptic
ascent. Steepening lapse rates should also yield an increase in sfc
wind, with gusts in the low to mid 20kts possible.
A gradual improvement to MVFR is then expected as steadier snow
tapers into snow showers this afternoon.
.Outlook...
Widespread restrictions should continue through Saturday with
crossing low pressure and subsequent upper troughing. A cold front
crossing Sunday night/Monday morning will bring added restrictions.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Winter Weather Advisory until 7 PM EST this evening for MDZ001.
OH...Winter Weather Advisory until 1 PM EST this afternoon for
OHZ039>041-048>050-057>059-068-069.
PA...Winter Weather Advisory until 1 PM EST this afternoon for
PAZ007>009-013>016-020>023-029-031-073-075.
Winter Weather Advisory until 7 PM EST this evening for PAZ074-076.
WV...Winter Weather Advisory until 1 PM EST this afternoon for
WVZ001>004-012-021-509.
Winter Weather Advisory until 7 PM EST this evening for WVZ510>514.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 307 PM EST Thu Feb 6 2020 MDZ001-PAZ074-076-WVZ510>514-072015- Garrett-Westmoreland Ridges-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 307 PM EST Thu Feb 6 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST FRIDAY... This Hazardous Weather Outlook is for western Maryland, southwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073-075-WVZ001>004-012-021-509-072015- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- 307 PM EST Thu Feb 6 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST FRIDAY... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 34
1 winter weather. Local standard time, as filed.
A total of 4 to 6 inches of snow was reported, with the higher total reported at Swanton via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2020Every state in 2020This day in weather historyWarnings in Maryland, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 877186.